Know Your Pain

Rebound Headaches or Medication Overuse Headaches

Rebound headaches or medication overuse headaches (MOH) are headaches that are caused due to overuse of analgesics. Many a times as soon as people feel a headache coming up, they reach out for a pain killer. Consistent use of pain killers and analgesics makes the body addicted to these medicines. So when you don't consume the medicine, your head starts to hurt which is a rebound headache.

Causes
Though it is usually pain relievers that lead to a rebound headache, there are some medications that do more harm. Here are some causes of a rebound headache.

* Simple pain relievers. Ibuprofen, aspirin, Tylenol and other common medications can cause a rebound headache, if the recommended dosage is exceeded.
* Combination pain relievers. There are certain pain relievers that are a combination of one ore more medications. Medicines that fall in this category include fioricet, fiorinal and esgic.
* Migraine medications. Several migraine medications such as Ergomar, Imitrex, and Zomig can also lead to a rebound headache.
* Opiates. Pain killers made from opium also cause rebound headaches.

Symptoms
Rebound headaches occur rather regularly and can persist through out the day. Many a times, you might just find yourself waking up to a headache in the morning. A rebound headache usually hurts worst at the beginning of the headache. Other than regular and consistent pain, there are several other symptoms of a rebound headache as well. These symptoms include:

* Nausea
* Sleeping problems
* Irritability
* Anxiety
* Depression

Diagnosis
If you find your headache worsening, it is time that you consult a doctor. Make sure that you give your doctor the maximum information possible. Tell him about your headache pattern, any particular trigger, and all the medications that you take and so on. If the doctor is not able to figure out the exact cause of you headache from the information you have given, you might need urine or a blood test.

Treatment
To break the cycle of rebound headaches, your doctor will ask you to stop consuming the give medicine. Initially, you might experience more severe and worse pain on breaking the rebound cycle. You may also experience withdrawal symptoms such as nervousness, restlessness, insomnia, nausea and vomiting. But within a week or ten days you shall find your headache condition improving. Most patients are able to completely break the rebound head cycle in two months.

In certain cases, hospitalization may be required to treat a rebound headache completely. Many people are not able to resist taking medications on their own and need to be kept in a controlled environment.

Once you have broken the rebound headache cycle, your doctor may prescribe you safer preventive medication to manage your headaches. Preventive medications like a tricyclic antidepressant or a beta blocker prevent your headache without triggering another cycle of rebound headaches.